Certain foods can interact with your medication. Read on to learn more about these interactions.
A QUESTION OF ABSORPTION
When you take medication orally, some of it is absorbed by the walls of your digestive system. Afterwards, the absorbed portion makes its way to the action site through the bloodstream, whereas the rest of the medication is eliminated through the stools and urine. Only the absorbed portion of the medication can therefore be effective. Certain circumstances, like the concomitant intake of food, can change the action of the medication by hindering its absorption by the digestive system.
With many types of medication, the intake of food will have little impact on the quantity absorbed, whereas with others, taking the medication with food will significantly alter their pharmacological effect. This is the case, for example, with certain antibiotics that must be taken on an empty stomach, since food could hinder their absorption. Taking these antibiotics with food would decrease their action on the bacteria that they need to fight.
The simultaneous intake of food therefore increases or decreases the absorption of many drugs. In addition, each medication is unique and has specific properties. This is why it’s important to ask your pharmacist whether the absorption of your medication is influenced by the intake of food.
A QUESTION OF ADVERSE EFFECTS
Eating to reduce adverse effects. Foods can also affect the intensity of the side effects that occur when taking medication. Most of the time, food decreases the adverse effects, especially if the latter occur in the digestive system. Anti-inflammatory medications such as ibuprofen (Advil) are a good example. These drugs irritate the mucous lining of the stomach and can cause gastric discomfort; this can range from causing heartburn to contributing to the development of a gastric ulcer in predisposed individuals. However, it is possible to reduce this irritation by taking anti-inflammatory medication with a meal or snack.
Foods that can increase adverse effects. In other instances, certain products can increase the medication’s side effects. This is the case with products containing alcohol (wine, beer and spirits) and those containing caffeine (coffee, cola, tea, energy drinks and certain natural products).
Since caffeine itself is an irritant to the gastric mucosal membrane, it can maximize a drug’s irritant action. Therefore, consuming a significant amount of products containing caffeine can increase the risk of developing a gastric ulcer when concomitantly taking an agent that is also an irritant (e.g. anti-inflammatory medication).
You probably also know that alcohol is a depressant, dampening the brain. It therefore increases the somnolence caused by certain medication. For example, you should avoid drinking alcohol if you are taking painkillers that contain narcotics (morphine, codeine, hydromorphone, etc.) This combination could cause heavy somnolence, possibly along with other effects such as nausea. Alcohol can also complicate the digestion of certain medication that the gastrointestinal system already doesn’t tolerate well, as is the case with some antibiotics. (For more information, see our article entitled Alcohol and your medication: A dangerous mix.)
A QUESTION OF EFFICACY
Some foods can potentially change how effective medication is; this is more specifically a food-drug interaction. Some of these interactions are significant enough that they can decrease and even render your treatment ineffective.
Grapefruit. Grapefruit can alter the pharmacological action of several drugs. In a nutshell, a substance contained in this fruit stimulates the accelerated elimination of certain medications before they even have the time to reach their site of action. Among other examples, some drugs used to lower blood cholesterol or blood pressure may be rendered less effective by this interaction. For these and other drugs, it is recommended that you do not eat grapefruit or drink its juice during treatment.
Dairy products. Milk, cheese, yogurt and other dairy products are all calcium-rich foods. Because calcium carries a positive charge, it tends to bind to drug molecules carrying a negative charge, just like magnets do. The newly formed complex is too large to be absorbed by the digestive system. The medication is therefore eliminated in the stool rather than making its way to the action site through the bloodstream. Many drugs are susceptible to being bound by calcium, including certain antibiotics and medication against osteoporosis called biphosphonates. It is recommended that you space out your intake of dairy products and of these medications. Generally speaking, avoiding these foods for an hour before or two hours after taking the medication is sufficient, although the recommended wait times can vary depending on the product. Consult your pharmacist on this matter.
Foods rich in vitamin k and warfarin. Warfarin (Coumadin®) is a case that deserves a special mention. Warfarin is an anticoagulant; it is therefore prescribed to thin the blood and prevent the formation of clots that could block the blood vessels. This medication acts by preventing the liver from producing vitamin K. Foods rich in this vitamin therefore have the effect of countering the action of warfarin. This interaction could potentially thicken the blood and promote coagulation, which can be very serious in certain cases.
If you are currently taking a warfarin treatment, you do not need to avoid foods rich in vitamin K, but rather keep your intake of these foods stable in order to avoid any imbalance. Foods high in vitamin K include green vegetables (Brussel sprouts, green cabbage, broccoli, spinach, etc.), seaweed, liver, soybean and canola oils, lentils and green tea.
WATCH YOUR PLATE FOR A BETTER TREATMENT
To conclude, several foods can affect the absorption, side effects or efficacy of a large number of medications. These changes can sometimes be significant enough to hinder the treatment of your illness and even be harmful to your health. By the same token, be careful with over-the-counter medication and natural products: as harmless as they may seem, many of them can also alter the effect of your medication. Speak to your pharmacist to find out whether consuming certain foods or products is to be avoided or monitored.